Utah, 2010Heavy Rain in Utah, July 27 to 28, 2010
July 27 to 28, 2010 · NWS GJT · 2 events in 2 counties and zones
Abundant monsoonal moisture combined with daytime heating to generate heavy rain producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoonal moisture combined with daytime heating to generate heavy rain producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 12:53 PM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 12:53 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT TUE JUL 27 2010
...MONSOONAL BURST EXPECTED TO LAST THROUGH THE END OF THE WEEK...
.SHORT TERM...TONIGHT THROUGH THURSDAY...
AS DISCUSSED PREVIOUSLY...HIGH PRESSURE HAS SHIFTED EASTWARD WHICH
HAS OPENED THE DOOR TO A SURGE OF DEEP SUBTROPICAL MOISTURE FROM THE
SOUTH AND SOUTHWEST. IN RESPONSE...MOISTURE ACROSS THE AREA HAS
INCREASED MARKEDLY WITH DEW POINTS OVER THE NORTH UP FROM 5 TO 10
DEGS F TO NEAR 50 DEGS F. THE CENTRAL ZONES HAD DEW POINTS IN THE
LOWER TO MID 50S WITH VALUES NEAR 60 DEGS F ACROSS THE SOUTH. DEBRIS
CLOUDS FROM THE DISTURBANCE WHICH MOVED OVER THE AREA EARLY THIS
MORNING HAVE HELD BACK STORMS OVER THE CENTRAL MOUNTAINS WHILE...IN
CONTRAST...STORMS HAVE ERUPTED IN THE LATE MORNING AND EARLY
AFTERNOON OVER THE SOUTHERN MOUNTAINS WHERE SKIES WERE MOSTLY CLEAR
THROUGH MUCH OF THE DAY SO FAR. LIGHT STEERING FLOW...COMBINED WITH
PW VALUES OVER AN INCH....SATURATED SOILS AND A WEAK SHORTWAVE MOVING
INTO THE AREA FROM NORTHEAST ARIZONA ACROSS THE SOUTH CONTINUES TO BE
AN ISSUE FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH...SO WILL CONTINUE
THE FLASH FLOOD WATCH.
THOUGH WEAKENING...THE PREVIOUSLY MENTIONED SHORTWAVE ENERGY OVER THE
FOUR CORNERS REGION SHOULD CONTINUE TO AFFECT SOUTHEAST UTAH AND
SOUTHWEST COLORADO LATER TONIGHT...SO BOOSTED POPS OVER THE AREA.
VERY LITTLE CHANGE EXPECTED WEDNESDAY AND THURSDAY...THOUGH MOISTURE
WILL DEEPEN ACROSS THE NORTH AS MONSOONAL SURGE CONTINUES.
MODEL GUIDANCE SHOWED NEAR NORMAL HIGHS AND LOWS THROUGH THE PERIOD
WHICH APPEARED REASONABLE GIVEN THE CURRENT WEATHER REGIME.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
LITTLE CHANGE SEEN IN THE OVERALL SYNOPTIC PATTERN THIS LONG TERM
PERIOD...WITH A TROF ALONG THE WEST COAST WHILE HIGH PRESSURE
REMAINS OVER TX/OK. THIS PRODUCES A VERY STRONG MONSOONAL SIGNATURE
OVER THE SWRN STATES. THIS WILL RESULT IN A MOIST SOUTHWESTERLY
FLOW OVER OUR CWA WITH PCP WTR VALUES MOSTLY IN EXCESS OF 1 INCH.
LITTLE DAY TO DAY CHANGE SEEN IN THE MODELS AND SUSPECT THE AMOUNT
AND STRENGTH OF CONVECTIVE ACTIVITY WILL DEPEND ON THE DEGREE OF
CLOUD COVER AND EMBEDDED SHRT WVS...WITH THE LATTER BEING MOST
SIGNIFICANT. LIGHT WINDS ALOFT WILL MEAN STORMS WILL BE SLOW MOVING
RESULTING IN A POTENTIAL FOR LOCALLY HEAVY RAINFALL. TEMPERATURES
WILL RUN NEAR TO SLIGHTLY BELOW SEASONAL NORMALS.
&&
.AVIATION...
EXPECT SCATTERED THUNDERSTORMS TO PERSIST OVER MOUNTAINS AREAS LATE
THIS AFTERNOON...AND CONTINUING INTO THE EVENING. STORMS WILL CREATE
AREAS OF MOUNTAIN OBSCURATIONS WITH MVFR CIGS AND VSBY IN RAIN
SHOWERS. LOCALIZED IFR CIGS AND VSBY ARE LIKELY IN THE SAN JUAN...LA
SAL AND ABAJO MOUNTAINS AND THE LOWER ELEVATIONS OF THE FOUR CORNERS
AREA DUE TO HEAVY RAINFALL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE
UT...NONE.
SHORT TERM.....NL
LONG TERM......MC
AVIATION.......TGJT
Hazardous weather outlook, Jul 27, 4:45 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 27 2010
COZ001>014-017>023-UTZ022>025-027>029-281145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUL 27 2010
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
SOUTHEAST UTAH AND SOUTHWEST COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH
OF WESTERN COLORADO AND EASTERN UTAH THROUGH TONIGHT. THE
STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS
TO 50 MPH AND VERY HEAVY RAINFALL. THE HEAVY RAINFALL WILL LEAD TO
THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE SAN JUAN
MOUNTAINS IN SOUTHWEST COLORADO AND NEAR NARROW SLOT CANYONS ACROSS
SOUTHEAST UTAH. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THESE AREAS FOR THIS AFTERNOON AND EVENING.
PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE THROUGH
EARLY THIS WEEKEND. THIS WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINS. THE POTENTIAL EXISTS FOR
LOCALIZED FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH
SATURDAY.
SUNDAY AND MONDAY...MONSOONAL FLOW WEAKENS BUT SUFFICIENT MOISTURE
FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING WILL REMAIN. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.
JDC
In the hours before
Local storm report, Jul 27, 3:26 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 3 E NORWOOD 38.13N 108.24W
07/27/2010 SAN MIGUEL CO DEPT OF HIGHWAYS
HIGHWAY 145 AT NORWOOD HILL IS CLOSED
&&
EVENT NUMBER GJT1000636
TGJTSpecial weather statement, Jul 27, 4:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 PM MDT TUE JUL 27 2010
COZ012-014-280000-
UPPER GUNNISON RIVER VALLEY CO-WEST ELK AND SAWATCH MOUNTAINS CO-
510 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GUNNISON AND EASTERN
MONTROSE COUNTIES UNTIL 600 PM MDT...
AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF CRAWFORD...OR 23 MILES WEST
OF GUNNISON...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SAPINERO...
CIMMARON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
AS
Special weather statement, Jul 27, 4:25 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 PM MDT TUE JUL 27 2010
COZ012-280015-
WEST ELK AND SAWATCH MOUNTAINS CO-
525 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUNNISON COUNTY
UNTIL 615 PM MDT...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF MARBLE...OR 27 MILES NORTHWEST
OF GUNNISON...THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SOMERSET...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
AS
Special weather statement, Jul 27, 5:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT TUE JUL 27 2010
COZ009-011-012-280100-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-WEST ELK AND SAWATCH MOUNTAINS CO-
606 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GUNNISON...SOUTHEASTERN
DELTA AND NORTHEASTERN MONTROSE COUNTIES UNTIL 700 PM MDT...
AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS OVER THE WEST ELK MOUNTAINS BETWEEN
SOMERSET AND CIMARRON. THIS LINE WAS SLOWLY MOVING TOWARD THE WEST.
HAIL UP TO NICKLE SIZE AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAONIA...
HOTCHKISS...
SOMERSET...
BOWIE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
EH
Special weather statement, Jul 27, 5:14 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MDT TUE JUL 27 2010
COZ009-011-280100-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-
614 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DELTA AND CENTRAL MESA
COUNTIES UNTIL 700 PM MDT...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CEDAREDGE...OR 31 MILES EAST OF GRAND
JUNCTION. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL DELTA COUNTY ON THE GRAND MESA.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
AS
Special weather statement, Jul 27, 5:25 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 PM MDT TUE JUL 27 2010
COZ008-010-013-280115-
CENTRAL COLORADO RIVER BASIN CO-FLATTOPS CO-GORE AND ELK
MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-
625 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD COUNTY UNTIL 715
PM MDT...
AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS IN THE VICINITY OF GLENWOOD
SPRINGS...INCLUDING GLENWOOD CANYON. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INTERSTATE 70 ALONG GLENWOOD CANYON...
SHOSHONE...
GLENWOOD SPRINGS
HIGHWAY 82 NORTH OF CARBONDALE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
EH
Heavy Rain, Grand
- When
- July 27, 5:30 PM MST to 5:45 PM MST
- Where
- Grand County, 1.82 mi SE of Moab
- Reported by
- Law Enforcement
- Coordinates
- 38.560, -109.528
Heavy rain caused one foot of water to flow over a bike path along side Mill Creek Road in Moab.
Heavy Rain, Uintah
- When
- July 27, 9:21 PM MST to July 28, 12:30 AM MST
- Where
- Uintah County, 1.99 mi E of Tridell
- Reported by
- Emergency Manager
- Coordinates
- 40.453, -109.792
Heavy rain producing thunderstorms caused water from Deep Creek to flow over a 70 foot section of Deep Creek Road near Lapoint.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256846, 256848.